- Open Access
On the mean value of the two-term Dedekind sums
© Xiaoyu and Zhengang; licensee Springer. 2013
- Received: 8 November 2013
- Accepted: 21 November 2013
- Published: 11 December 2013
The main purpose of this paper is, using the properties of Gauss sums, the estimate for character sums and the analytic method, to study the mean value of the two-term Dedekind sums and give an interesting asymptotic formula for it.
- two-term Dedekind sums
- character sums
- mean value
- asymptotic formula
where denotes the multiplicative inverse of , that is, . For convenience, we provide if .
Here, we are concerned whether there exists an asymptotic formula for mean value (1). Regarding this problem, it seems that no one has studied it, at least we have not seen any related result before. The problem is interesting because it can reflect some properties of the value distribution of the polynomial Dedekind sums.
The main purpose of this paper is, using the properties of Gauss sums, the estimate for character sums and the analytic method, to study the mean value properties of the two-term Dedekind sums and give an interesting asymptotic formula for (1). That is, we shall prove the following theorem.
where ϵ denotes any fixed positive number.
Remark In this theorem, we only consider the special polynomial . However, we have not found an effective method to study the general polynomial . This problem should be a further study.
is an open problem, where we provide if .
In this section, we shall give several lemmas, which are necessary in the proof of our theorem. Hereinafter, we shall use many properties of character sums and Gauss sums, all of these can be found in references  and . First we have the following.
where is the Legendre symbol.
where denotes the classical Gauss sums, and .
This proves Lemma 1. □
where denotes the summation over all characters with , ϵ denotes any fixed positive number.
Proof See Lemma 5 of . □
where denotes the Dirichlet L-function corresponding to a character .
Proof See Lemma 2 of . □
where denotes the Legendre symbol.
where we have used the fact that . This proves Lemma 4. □
This completes the proof of our theorem.
The authors express their gratitude to the referee for very helpful and detailed comments. This work is supported by the N.S.F. (11371291) and P.N.S.F. (2013JZ001) of P.R. China.
- Rademacher H:On the transformation of . J. Indian Math. Soc. 1955, 19: 25–30.MathSciNetGoogle Scholar
- Rademacher H: Dedekind Sums. Carus Mathematical Monographs. Math. Assoc. of America, Washington; 1972.Google Scholar
- Apostol TM: Modular Functions and Dirichlet Series in Number Theory. Springer, New York; 1976.View ArticleMATHGoogle Scholar
- Jia C: On the mean value of Dedekind sums. J. Number Theory 2001, 87: 173–188. 10.1006/jnth.2000.2580MathSciNetView ArticleMATHGoogle Scholar
- Conrey JB, Fransen E, Klein R, Scott C: Mean values of Dedekind sums. J. Number Theory 1996, 56: 214–226. 10.1006/jnth.1996.0014MathSciNetView ArticleMATHGoogle Scholar
- Zhang W: On the mean values of Dedekind sums. J. Théor. Nr. Bordx. 1996, 8: 429–442. 10.5802/jtnb.179View ArticleMathSciNetMATHGoogle Scholar
- Apostol TM: Introduction to Analytic Number Theory. Springer, New York; 1976.MATHGoogle Scholar
- Hua LK: Introduction to Number Theory. Science Press, Beijing; 1979.Google Scholar
- Zhang W, Yi Y, He X: On the 2 k -th power mean of Dirichlet L -functions with the weight of general Kloosterman sums. J. Number Theory 2000, 84: 199–213. 10.1006/jnth.2000.2515MathSciNetView ArticleMATHGoogle Scholar
- Burgess DA: On Dirichlet characters of polynomials. Proc. Lond. Math. Soc. 1963, 13: 537–548.MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.